Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 10, 2018, 4:18 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2018, 4:18 PM MDT (22:18 UTC)
- Expired
- May 10, 2018, 5:00 PM MDT
- In force
- 42 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Box Butte County, NE, Dawes County, NE
The radar
The North Platte radar (KLNX), 193 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 4:30 PM MDT | HAIL 0.25 | 5 N Alliance, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 1:41 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 10.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
511
WUUS55 KCYS 102218
SVRCYS
NEC013-045-102300-
/O.NEW.KCYS.SV.W.0003.180510T2218Z-180510T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
418 PM MDT THU MAY 10 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Eastern Box Butte County in the Panhandle of Nebraska...
Southeastern Dawes County in the Panhandle of Nebraska...
* Until 500 PM MDT
* At 418 PM MDT, a severe thunderstorm was located 7 miles north of
Wild Horse Butte, or 18 miles north of Alliance, moving northeast
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Alliance, Wild Horse Butte and Berea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4207 10291 4221 10307 4240 10302 4254 10278
4245 10277 4244 10275 4215 10274
TIME...MOT...LOC 2218Z 232DEG 20KT 4237 10281
HAIL...1.00IN
WIND...60MPH
$$
Allen2 follow-up statements
123
WWUS55 KCYS 102238
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
438 PM MDT THU MAY 10 2018
NEC045-102247-
/O.CAN.KCYS.SV.W.0003.000000T0000Z-180510T2300Z/
Dawes NE-
438 PM MDT THU MAY 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4214 10276 4214 10289 4227 10302 4238 10297
4243 10290 4243 10275 4215 10274
TIME...MOT...LOC 2237Z 252DEG 24KT 4224 10273
$$
NEC013-102300-
/O.CON.KCYS.SV.W.0003.000000T0000Z-180510T2300Z/
Box Butte NE-
438 PM MDT THU MAY 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN BOX BUTTE COUNTY...
At 437 PM MDT, a severe thunderstorm was located near Wild Horse
Butte, or 12 miles northeast of Alliance, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wild Horse Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4214 10276 4214 10289 4227 10302 4238 10297
4243 10290 4243 10275 4215 10274
TIME...MOT...LOC 2237Z 252DEG 24KT 4224 10273
HAIL...1.00IN
WIND...60MPH
$$
Allen009
WWUS55 KCYS 102253
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
453 PM MDT THU MAY 10 2018
NEC013-102303-
/O.EXP.KCYS.SV.W.0003.000000T0000Z-180510T2300Z/
Box Butte NE-
453 PM MDT THU MAY 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOX BUTTE COUNTY
WILL EXPIRE AT 500 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4214 10276 4214 10289 4227 10302 4238 10297
4243 10290 4243 10275 4215 10274
TIME...MOT...LOC 2253Z 232DEG 20KT 4229 10265
$$
AllenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:16 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 10, 2:16 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 216 PM MDT Thu May 10 2018 .SHORT TERM...(This evening through Saturday) Issued at 215 PM MDT Thu May 10 2018 Storms gradually increasing over se Wy this afternoon and expect this trend to continue as the moves east and northeast over the plains into the Nebraska Panhandle through early this evening. A few severe storms likely with large hail and strong winds the main threat as LCLs will be somewhat high. Severe storms should exit east of the CWA early this evening but some remaining weaker activity expected over northwest parts of the CWA through this evening. Friday and Friday night should see showers and a few storms spread back across the CWA in a favorable overrunning setup with the surface front just south of the CWA underneath somewhat diffluent upper flow on the east side of an upper low over Nevada. A few stronger storms possible Friday afternoon mainly near the Colorado border especially if the front creeps back north a bit. An upper shortwave will lift north across the CWA Friday night so activity looks to be reduced over the CWA Saturday with weak subsidence increasing in the wake of the wave. .LONG TERM...(Saturday night through Thursday) Issued at 215 PM MDT Thu May 10 2018 Unsettled conditions will hold over the CWA into Tuesday as the upper low over the western CONUS moves very little while slowly filling. Impulses rotating around the low will bring scattered showers and tstms at times to the CWA through much of the period but with gradually lesser coverage as the low weakens. Temperatures near seasonal averages through Monday then nudging back up by midweek. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1153 AM MDT Thu May 10 2018 Thunderstorms will develop over the higher terrain of southeast WY by 20z this afternoon, likely increasing in coverage and intensity as they track across the high plains of southeast Wyoming, and the western Nebraska Panhandle. Severe thunderstorms are expected with potential for hail (surface & aloft), along with gusty and erratic surface winds. Considerable wind shear will exist today. We expect a few non-severe storms over western areas as well. While VFR will generally be the rule through this afternoon, brief MVFR ceilings/ visibilities could accompany thunderstorms. Showers and storms are expected to decrease in coverage overnight, but could linger a bit into the night. Patchy fog and IFR ceilings will develop over much of the western NE Panhandle tonight. && .FIRE WEATHER... Issued at 215 PM MDT Thu May 10 2018 Fire weather concerns are expected to remain quite low through the weekend. Scattered showers and thunderstorms will move across the area into this evening with a few severe storms possible mainly over far southeast Wyoming into the Nebraska Panhandle. Mild and unsettled weather will then set up over the area Friday through the weekend with wetting rains likely over many areas. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RE LONG TERM...RE AVIATION...CLH FIRE WEATHER...RE
Hazardous weather outlook, May 10, 5:23 AM MDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 523 AM MDT Thu May 10 2018 NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119- 111130- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 523 AM MDT Thu May 10 2018 This hazardous weather outlook is for western Nebraska and southeast Wyoming along and east of Interstate 25. .DAY ONE...TODAY AND TONIGHT Thunderstorms will become more numerous today with some thunderstorms becoming severe this afternoon through this evening. These thunderstorms may contain large hail, damaging winds, and frequent lightning. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Unsettled weather will continue through the weekend and into early next week with a daily threat of thunderstorms. Some strong thunderstorms are possible Friday afternoon and evening along the Interstate 80 corridor. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service in Cheyenne this afternoon and this evening. WYZ103>105-109>116-111130- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 523 AM MDT Thu May 10 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming, mainly west of Interstate 25. .DAY ONE...TODAY AND TONIGHT Thunderstorms will become more numerous today with some strong thunderstorms possible by early to mid afternoon. Small hail, gusty winds, and frequent lightning will be the primary threats with these thunderstorms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Unsettled weather will continue through the weekend and into early next week with a daily threat of thunderstorms. .Spotter information statement... Spotters activation is unlikely at this time for areas west of Interstate 25.
In the hours before
Special weather statement, May 10, 2:01 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
201 PM MDT THU MAY 10 2018
WYZ103-105-106-115-116-102045-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
201 PM MDT THU MAY 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY COUNTY UNTIL
245 PM MDT...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Wheatland Reservoir 3, or 30 miles north of
Laramie, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Albany
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4163 10562 4176 10580 4216 10550 4194 10528
4174 10528
TIME...MOT...LOC 2001Z 218DEG 23KT 4175 10562
HammerSpecial weather statement, May 10, 3:11 PM MDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Cheyenne WY 311 PM MDT THU MAY 10 2018 WYZ107-108-102200- East Platte County WY-Goshen County WY- 311 PM MDT THU MAY 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES UNTIL 400 PM MDT... At 310 PM MDT, Doppler radar was tracking a strong thunderstorm over Guernsey Campground, or 21 miles northeast of Wheatland, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Guernsey, Guernsey Campground and Hartville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 700 PM MDT for southeastern Wyoming. LAT...LON 4220 10481 4237 10489 4253 10448 4228 10435 TIME...MOT...LOC 2110Z 249DEG 14KT 4232 10476 Allen
Special weather statement, May 10, 3:55 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
355 PM MDT THU MAY 10 2018
NEZ002-102245-
Dawes NE-
355 PM MDT THU MAY 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
445 PM MDT...
At 354 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Chadron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4266 10291 4281 10305 4299 10279 4279 10279
4278 10277 4272 10277
TIME...MOT...LOC 2154Z 232DEG 21KT 4278 10291
AllenSpecial weather statement, May 10, 4:09 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT THU MAY 10 2018
NEZ002-003-102300-
Box Butte NE-Dawes NE-
409 PM MDT THU MAY 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 500 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Berea, or 7 miles north of Alliance, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Alliance, Wild Horse Butte and Berea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4207 10292 4222 10307 4239 10296 4246 10278
4245 10277 4244 10275 4215 10274
TIME...MOT...LOC 2208Z 232DEG 20KT 4220 10292
AllenThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:55 PM MDT | Special Weather Statement | CYS | Dawes | 50 min |
| May 10, 4:09 PM MDT | Special Weather Statement | CYS | Box Butte | 51 min |
| May 10, 4:48 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Morrill | 27 min |
| May 10, 5:13 PM MDT | Tornado Warning | CYS | Morrill | 32 min |
| May 10, 5:41 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 29 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.